What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 8, 4:17 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Mar 8, 4:17 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
417 PM MST Wed Mar 8 2023
.SYNOPSIS...A line of showers producing brief periods of heavy
snowfall will impact northern Utah and southwest Wyoming this
evening. A southwest oriented and quite warm atmospheric river
will arrive in the region Friday and produce impacts through the
weekend.
&&
.SHORT TERM (Through 12Z/5AM Friday)...Mid-level warm advection
continues across much of the forecast area as a boundary ahead of
a fast- moving trough provides the axis along which showers have
been triggering this afternoon. As the feature shifts east and
becomes increasingly negatively tilted, improved mid-level forcing
will interact with a thermal environment that remains favorable
for convection, allowing for the intensification of showers and
potential snow squall development through the evening. Reasonable
agreement between radar, satellite, and latest CAMs show forecast
on track, and recent forecast package has trimmed the extent of
PoPs as confidence in the location of banded precipitation has
allowed for a narrower focus.
Currently seeing snowfall struggle to accumulate on warm road
surfaces, however, as precipitation intensity increases so will
the chance of rate-driven accumulations finally leading to
impacts. Visibility impacts and gusty winds are being noted along
I-80 at this time and likely to see similar drops as the feature
moves into the Wasatch Front this evening. Standing advisories
should see the majority of their snow accumulation occur with this
boundary as it moves through and then east of the Wasatch, though
additional accumulations will continue through and after
midnight, especially for the northern mountains, which may see a
secondary peak in heavy snowfall around midnight as the mid- level
boundary lifts through the region. Noting that CAMs appear less
excited about the overnight snowfall, which could curtail current
snowfall forecast numbers. That said, there remains little change
in the overall mid and upper-level structure across the modeling
suite so staying the course and expect the line to intensify as it
moves into the Wasatch Front and Wasatch Back this evening.
More light and showery snowfall will persist behind the initial
wave of precipitation, with one final burst of precipitation for
areas Salt Lake or Utah County north to the Idaho border as the
trough exits and brings the mid-level baroclinic zone through.
Models continue to trend northward and weaker, potentially
trimming back the southern extent of overnight snowfall, though
mountains are expected to still do well at least until 3AM. Less
certainty in snowfall overnight for valleys east of the Wasatch
Front, though the Wasatch Back (especially the Ogden Valley) and
Uinta County, WY should see continued accumulations through
midnight before snowfall diminishes into the early morning hours.
By morning a return to more zonal flow/weak shortwave ridging will
lend itself to a one-day break in the action before the next
system moves in.
.LONG TERM (After 12Z/5AM Friday)...The long term period begins with
warm advection ongoing across the CWA associated with our next storm
that will bring warm temperatures/high snow levels, copious amounts
of moisture, and gusty southwesterly winds. This is all in
association with a landfalling atmospheric river on the west coast
that will bring highly anomalous moisture to the region. A cold
front pushes through overnight Friday which will bring snow levels
back down close to valley floors to allow for any remaining moisture
to briefly transition to snow. The heaviest precipitation moves into
central and southern Utah on Saturday with lingering precipitation
across northern Utah. A weak ridge on Monday will provide a brief
lull before another atmospheric river moves onshore midweek next
week. Timing on this storm is still uncertain with onset ranging
from Tuesday to Wednesday.
There is now nearly a 100% chance of an atmospheric river impacting
the western CONUS beginning Thursday. IVT values will approach 1000
kg/ms which will allow for high moisture content to spill over the
Sierra range into the Great Basin region. IVT values will be on the
order of 300-500 kg/ms by the time it reaches Utah/SW Wyoming. This
moisture content will pair with an area of low pressure moving
onshore the PNW. This low will drag a warm front across the state
which will bring snow levels near 7500-8000 feet across northern
Utah and >9000 feet across central/southern Utah by Friday evening.
Expect the heaviest precipitation to occur Friday afternoon and
evening across northern Utah/SW Wyoming.
Southwesterly winds will increase across the area with gusts
approaching advisory levels. These strong winds and dew points
rising above freezing will start to eat away at some low and mid
level snow. Additionally, periods of heavy rain on top of this low
and mid elevation snow pack will aid in the melting. This could lead
to localized ponding of water and the potential for minor flooding.
The window for snowmelt will be brief as a cold front arrives
overnight Friday. This will help limit the flooding potential and
might just add more SWE to the already dense snowpack.
QPF totals in the 25th-75th percentiles range from 0.4"-1.00" across
northern valleys and 1.00"-2.5" across northern mountains. Valleys
and mountains in the southern half of Utah come in at about half of
these values.
Moisture will linger through Saturday and Sunday with a westerly
zonal flow that will likely keep some precipitation ongoing mainly
across the higher terrain.
A brief ridge builds in on Monday before another atmospheric river
moves onshore early next week which will be paired with another
trough moving through the PNW. 100% of ensemble members are on board
with this second storm, however timing is uncertain. Currently, snow
levels are a bit lower compared to this upcoming storm with levels
between 6000-7000 feet across the north and 7000-8000 feet across
the south.
&&
.AVIATION...KSLC...VFR conditions are expected to deteriorate to
MVFR between 00Z and 01Z as snow becomes widespread with a cold
front. Periods of IFR/LIFR conditions are likely in embedded heavier
snow. There is a 20 percent chance of lightning impacting the
terminal with the passage of the front. As the band of snow exits,
most likely between 03Z and 05Z, conditions will improve to VFR once
again, though there is a 40 percent chance of additional periods of
MVFR/IFR conditions before 12Z with additional showers. Northwest
winds will be occasionally gusty with the passage of the front
before shifting back to the south overnight, most likely between 09Z
and 12Z.
.REST OF UTAH AND SOUTHWEST WYOMING...Over northern Utah and
southwest Wyoming, A potent but quick moving cold front will result
in widespread mountain obscurations and areas of MVFR/IFR conditions
as it continues west to east across the area through the evening.
There is a 40 percent chance of lightning developing somewhere over
northern Utah with the front, most likely along the central and
southern Wasatch Front and adjacent mountains. Snow will taper off
during the early morning as the front exits, allowing VFR conditions
to prevail. Over southern Utah, VFR conditions will continue, with
some gusts in excess of 30 mph continuing through the early evening.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 5 AM MST Thursday for UTZ108-
110>112.
WY...Winter Weather Advisory until 5 AM MST Thursday for WYZ021.
&&
Wessler/Mahan/Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Special weather statement, Mar 8, 4:02 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
402 PM MST Wed Mar 8 2023
UTZ101-102-104-105-082330-
Salt Lake Valley-Northern Wasatch Front-Tooele and Rush Valleys-Great
Salt Lake Desert and Mountains-
402 PM MST Wed Mar 8 2023
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHERN WEBER...SOUTHEASTERN
BOX ELDER...WEST CENTRAL SALT LAKE...WESTERN DAVIS AND NORTHEASTERN
TOOELE COUNTIES...
At 401 PM MST...an area of heavy snow was along a line extending from
8 miles west of Great Salt Lake South of the Causeway to near
Grantsville to near Dugway English Village...and moving east at 40
mph.
Locations impacted include...
Tooele, Grantsville, Dugway English Village, Stansbury Park, Ophir,
Delle, Tooele Army Depot, Skull Valley, Great Salt Lake South of the
Causeway, Tooele Army Depot South, Stockton, Rush Valley, Erda, Lake
Point and Antelope Island State Park.
This includes Interstate 80 in Utah between mile markers 65 and 105.
* winds in excess of 25 mph are possible with this area of heavy
snow.
* visibilities will drop quickly to less than a half mile in this
area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4113 11230 4073 11215 4020 11231 4023 11308
4067 11284 4100 11288
TIME...MOT...LOC 2301Z 256DEG 33KT 4096 11260 4067 11250 4026 11274
JWSpecial weather statement, Mar 8, 4:58 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
458 PM MST Wed Mar 8 2023
UTZ101-102-104-105-108-110-111-090045-
Salt Lake Valley-Wasatch Back-Northern Wasatch Front-Wasatch
Mountains I-80 North-Tooele and Rush Valleys-Great Salt Lake Desert
and Mountains-Wasatch Mountains South of I-80-
458 PM MST Wed Mar 8 2023
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTH CENTRAL WEBER...SALT
LAKE...EASTERN DAVIS...SOUTHWESTERN MORGAN AND EAST CENTRAL TOOELE
COUNTIES...
At 457 PM MST...an area of heavy snow was along a line extending from
Syracuse to near Magna to Tooele...and moving east at 30 mph.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Ogden, Layton, Murray,
Bountiful, Tooele, Farmington, Morgan, Hill Air Force Base, West
Jordan, Taylorsville, South Jordan, Draper, Riverton, Roy, Cottonwood
Heights, Clearfield and Midvale.
This includes the following highways...
Interstate 15 between mile markers 288 and 338.
Interstate 84 between mile markers 84 and 104.
Interstate 80 in Utah between mile markers 103 and 133.
* winds in excess of 25 mph are possible with this area of heavy
snow.
* visibilities will drop quickly to less than a half mile in this
area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4120 11166 4085 11166 4047 11186 4047 11244
4075 11219 4114 11215
TIME...MOT...LOC 2357Z 250DEG 28KT 4110 11205 4079 11209 4052 11232
JWSpecial weather statement, Mar 8, 5:44 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
544 PM MST Wed Mar 8 2023
UTZ101-102-104>106-108-110>112-090130-
Salt Lake Valley-Wasatch Back-Northern Wasatch Front-Utah
Valley-Western Uinta Mountains-Wasatch Mountains I-80 North-Tooele
and Rush Valleys-Great Salt Lake Desert and Mountains-Wasatch
Mountains South of I-80-
544 PM MST Wed Mar 8 2023
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHERN WEBER...NORTHWESTERN
WASATCH...SALT LAKE...EASTERN DAVIS...SOUTHERN MORGAN...WESTERN
SUMMIT...NORTHWESTERN UTAH AND EAST CENTRAL TOOELE COUNTIES...
At 544 PM MST...an area of heavy snow was along a line extending from
near Morgan to Emigration Canyon to Bluffdale...and moving east at 20
mph.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Layton, Murray, Bountiful,
Tooele, Farmington, Park City, Morgan, Coalville, Hill Air Force
Base, West Jordan, Taylorsville, South Jordan, Lehi, Draper,
Riverton, Cottonwood Heights and Clearfield.
This includes the following highways...
Interstate 15 between mile markers 286 and 337.
Interstate 84 between mile markers 85 and 119.
Interstate 80 in Utah between mile markers 98 and 176.
US Route 40 between mile markers 0 and 8.
* winds in excess of 25 mph are possible with this area of heavy
snow.
* visibilities will drop quickly to less than a quarter mile in
this area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4114 11129 4072 11136 4043 11161 4047 11243
4087 11214 4115 11206
TIME...MOT...LOC 0044Z 289DEG 19KT 4111 11166 4080 11172 4048 11194
JWNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089076, 1089077, 1087897, 1087845, 1087888, 1087889, 1087852, 1087854, 1087883, 1087885, 1087840, 1087839, 1087838, 1087842, 1087841.